Food and drug combos that can have serious health consequences
Risky drug interactions are to be avoided at all costs due to the possibility of dangerous health outcomes. Unfortunately, however, the risks are often concealed or ignored. A food and drug interaction occurs when a dietary product alters the way the body metabolises medication. This may hinder or enhance the body’s absorption of the drug, which can have serious health consequences.
When a drug interaction occurs it generally produces unwanted side effects which can be deleterious for a number of reasons.
While some interactions send the body into a hypertensive crisis, others have been known to cause deadly damage to the liver.
To avoid such complications, Benjamin Bowers, founder of Satia, has highlighted several dangerous combinations to steer clear of.
The expert firstly suggested keeping dairy away from antibiotics such as Tetracycline and Fluoroquinolone, which are used to treat a variety of infections.
He explained: “Dairy products can interfere with antibiotics’ absorption in your bloodstream, leaving you vulnerable to infections and putting your health at risk.”
Fruit juices or alcohol can equally affect how the drug is absorbed, so water may be the best option for completing a course of antibiotics.
Another drug to avoid taking with certain juices is calcium channel blockers and statins.
Mr Bowers cautioned that each of these drugs combined with grapefruit juice make up a “risky concoction.”
Nutritionist warns against mixing 3 popular medicines with some foods [INFORMER]
The red drink found to cause rhabdomyolysis when mixed with statins [INSIGHT]
‘Comparable to statins’ The type of milk that could lower cholesterol[INFORMER]
“This seemingly innocent citrus drink can wreak havoc when combined with certain medications, including calcium channel blockers and statins,” he explained.
Grapefruit can affect a person’s medications due to its CYP3A enzymes, which are responsible for metabolising many drugs.
By interfering with the activity of the enzyme, grapefruit juice can increase or decrease the bioavailability of drugs.
As a result the drug builds up in your body, which may have serious health consequences such rhabdomyolysis and liver damage.
The third risky combination involves charcuterie, which is known to cause major setbacks for individuals taking MAOIs (antidepressants).
“These antidepressants require special care when it comes to your diet, as certain foods high in tyramine such as old cheeses and wine can cause dangerous spikes in blood pressure,” explained Bowers.
The National Institutes of Health also warns that cheese, particularly aged cheese, contains a substantial amount of tyramine.
Taken together, tyramine-rich foods and MAOIs dangerously increase tyramine levels and may require emergency treatment.
Finally, Acetaminophen, the principal ingredient in paracetamol and Tylenol, has been known to cause grave complications when combined with alcohol.
“Even though alcohol is generally heavy for your liver, treating your mornings after with this little pill can take your liver on a really wild ride,” explained Bowers.
“So, avoid mixing alcohol with acetaminophen as it can increase your risk of liver toxicity.”
As a rule of thumb, taking neutral foods and drugs can minimise the risk of complications involving drug metabolism.
Thus, in order to ensure your medications work efficiently, it may be worth seeking advice from a qualified healthcare professional when making any drastic changes to your diet or lifestyle.
Source: Read Full Article